Jump to content

chalk Hi! Stopped Venlafaxine 2 months ago


chalk

Recommended Posts

Hi Everyone,

 

I am 27, British, and recently stopped taking Venlafaxine 75mg XR via a very short fluoxetine 20mg taper. My GP was keen I stopped taking the medication as my BP was 169/98 at one consultation! ( I am 27, I don't take the contraceptive pill, do not smoke and my BMI is 23) - since stopping the Venlafaxine it has dropped to normal ranges (although I'd take the stroke risk over my current situation!)

 

I am currently struggling to do anything productive, barely getting to the gym, crying for 25% of my waking hours, experiencing extreme social anxiety and feeling generally negative.

 

I am a fourth year medical student and also have a paid job as my family don't have the money to pay my way through med school - what this means in practise is that I work 6-7 days per week, I am also engaged to a medical student. I am probably not being the easiest person to live with but he keeps telling me to go to the doctor - I know (and he knows) more than most, that my GPs options are more pills or CBT with a 6 week waiting list (I'm not keen on CBT anyway personally, I've tried it before)

 

Anyone who can help me to understand if this is relapse (and so I should maybe take Venlafaxine again) or withdrawal, and if it is withdrawal how do I explain to my partner and how do I get through the day? If I have low attendance I will be kicked off my course and I am so close to the end it would be awful.

 

I also doubt there would be a 'less stressful time' in the next 5 years of my life due to the career of a doctor in the NHS, so I don't think going through this at a 'better time' is an option unfortunately.

Took various SSRIs/SNRIs for 10 years (began at 17), had longest periods on Citalopram, Paroxetine and Venlafaxine (Venlafaxine 75/150 by far the longest)

August 2013 cold turkey stopped Venlafaxine for 2 months. Not sure if I had a relapse or withdrawal but ended up back on 75mg.

 

Dec 2015 tapered onto Fluoxetine, and stopped taking all in January.

 

Currently crying every day, anxiety, insomnia (which I have not experienced since I was 14-15) and lack of concentration. 

Link to post
  • Administrator

Welcome, chalk.

 

While you were on fluoxetine, did you have these symptoms, or has it been only since you came off?

 

Do you have any fluoxetine left?

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post

No but then I only took them for 3 weeks. The more severe symptoms started 2 weeks ago (so 5 weeks after stopping the fluoxetine) I have 5 capsules left.

Took various SSRIs/SNRIs for 10 years (began at 17), had longest periods on Citalopram, Paroxetine and Venlafaxine (Venlafaxine 75/150 by far the longest)

August 2013 cold turkey stopped Venlafaxine for 2 months. Not sure if I had a relapse or withdrawal but ended up back on 75mg.

 

Dec 2015 tapered onto Fluoxetine, and stopped taking all in January.

 

Currently crying every day, anxiety, insomnia (which I have not experienced since I was 14-15) and lack of concentration. 

Link to post
  • Administrator

Sometimes taking a little bit of the drug, even 1mg, can reduce withdrawal symptoms. You would stabilize on that for a month or more, then very carefully taper off.

 

For ways to titrate Prozac in a capsule, see Tips for tapering off Prozac (fluoxetine) It's very easy to make a liquid with water and then take it with an oral syringe.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
  • 2 weeks later...

Hi, and welcome. What were you like before you started Effexor? The comparison is a good way to answer your question. What you described has been experienced by many, many people after stopping Effexor, so it does seem to me that this is Effexor withdrawal.

2009: Cancer hospital said I had adjustment disorder because I thought they were doing it wrong. Their headshrinker prescribed Effexor, and my life set on a new course. I didn't know what was ahead, like a passenger on Disneyland's Matterhorn, smiling and waving as it climbs...clink, clink, clink.

2010: Post surgical accidental Effexor discontinuation by nurses, masked by intravenous Dilaudid. (The car is balanced at the top of the track.) I get home, pop a Vicodin, and ...

Whooosh...down, down, down, down, down...goes the trajectory of my life, up goes my mood and tendency to think everything is a good idea.
2012: After the bipolar jig was up, now a walking bag of unrelated symptoms, I went crazy on Daytrana (the Ritalin skin patch by Noven), because ADHD was a perfect fit for a bag of unrelated symptoms. I was prescribed Effexor for the nervousness of it, and things got neurological. An EEG showed enough activity to warrant an epilepsy diagnosis rather than non-epileptic ("psychogenic") seizures.

:o 2013-2014: Quit everything and got worse. I probably went through DAWS: dopamine agonist withdrawal syndrome. I drank to not feel, but I felt a lot: dread, fear, regret, grief: an utter sense of total loss of everything worth breathing about, for almost two years.

I was not suicidal but I wanted to be dead, at least dead to the experience of my own brain and body.

2015: I  began to recover after adding virgin coconut oil and organic grass-fed fed butter to a cup of instant coffee in the morning.

I did it hoping for mental acuity and better memory. After ten days of that, I was much better, mood-wise. Approximately neutral.

And, I experienced drowsiness. I could sleep. Not exactly happy, I did 30 days on Wellbutrin, because it had done me no harm in the past. 

I don't have the DAWS mood or state of mind. It never feel like doing anything if it means standing up.

In fact, I don't especially like moving. I'm a brain with a beanbag body.   :unsure:

Link to post
  • Administrator

Westcoast, if the fluoxetine stopped Effexor withdrawal, chalk might as well reinstate fluoxetine rather than Effexor.

 

I hope chalk returns to see this.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy